Kansas, 2007

High Wind in Kansas, February 24, 2007

February 24, 2007 · NWS ICT · 15 events in 15 counties and zones

Very strong winds moved southeast across portions of Central and South-Central Kansas during the afternoon and evening hours of February 24th, 2007, behind a strong cold front surging southeast across the area. Sustained 40 to 45 mph winds were common, with gusts ranging from 50 to 60 mph.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$10,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Very strong winds moved southeast across portions of Central and South-Central Kansas during the afternoon and evening hours of February 24th, 2007, behind a strong cold front surging southeast across the area. Sustained 40 to 45 mph winds were common, with gusts ranging from 50 to 60 mph. Minor structural damage consisting of sporadic downed powerlines, tree limbs, and even a few downed powerpoles was reported, mainly across Central Kansas. Additionally, moderate to heavy snow occurred briefly with the strong winds, drastically reducing visibilities across mainly Central Kansas. The reduced visibilities and slick conditions resulted in a few traffic accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 24, 3:25 AM CST, 11 hours 22 minutes earlier.

Area forecast discussion, Feb 24, 3:25 AM CST, 11 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
325 AM CST SAT FEB 24 2007

.DISCUSSION...

MAIN FORECAST CONCERN WILL BE SEVERE POTENTIAL TODAY AND NEAR
BLIZZARD CONDITIONS LATE THIS AFTERNOON INTO TONIGHT.

SYNOPSIS:
POTENT UPPER LOW CURRENTLY ROTATING THROUGH NORTHERN NM. LEAD
SHORTWAVE...ALONG WITH INCREASED WARM ADVECTION...HAS SPREAD
SCATTERED STORMS OVER THE WESTERN HALF OF THE FORECAST AREA
OVERNIGHT. WHILE WE HAVE ISSUED A COUPLE SEVERE WARNINGS...THE
MAJORITY OF THE REPORTS WERE BELOW SEVERE CRITERIA. AM A BIT
SURPRISED SOMETHING MORE ORGANIZED DID NOT ROLL OFF OF THE HIGH
PLAINS AFTER DARK.

TODAY-TONIGHT:
CURRENTLY HAVE AROUND 1000J/KG OF MUCAPE ALONG WITH AROUND 50-60KTS
OF 0-6KM SHEAR. AM EXPECTING SCATTERED STORMS TO PERSIST THROUGH
AROUND 14Z WITH THE BULK OF THE ACTIVITY PUSHING INTO EAST PORTION
OF FORECAST AREA AFTER 10Z. CAN NOT RULE OUT ANOTHER FEW LOW END
SEVERE EVENTS...BUT GIVEN CURRENT TRENDS...AM EXPECTING MOST OF
ACTIVITY TO REMAIN IN THE SPS CATEGORY. ATTENTION THEN TURNS TO
AFTERNOON SEVERE POTENTIAL AND POSSIBLE NEAR BLIZZARD CONDITIONS
LATER TODAY INTO TONIGHT.

BY 18Z...BOTH GFS AND NAM HAVE THE SURFACE LOW SITUATED OVER ICT
WITH A DRY SLOT MOVING INTO SOUTH CENTRAL KS. FEEL THERE MAYBE A
BRIEF WINDOW FOR ANOTHER SVR EPISODE BETWEEN 18-21Z FOR LOCATIONS
EAST OF THE TURNPIKE. THE SET-UP THIS AFTERNOON WOULD BE OF THE LOW
TOPPED/NE QUAD OF UPPER LOW SCENARIO. THE BEST 0-3KM CAPES(200J/KG)
WILL BE SITUATED OVER SE KS BETWEEN 18-21Z. IF THESE STORMS
DEVELOP...THERE WILL BE PLENTY OF DEEP LAYER SHEAR WITH LOW LCLS TO
WORK WITH. THEREFORE A COUPLE TORNADOES CANT BE RULED OUT.

THE NEXT ITEM OF INTEREST WILL BE POSSIBLE WINTER WEATHER EPISODE
OVER CENTRAL KS LATER THIS AFTERNOON AND TONIGHT. BY 00Z SUN THE
SURFACE LOW WILL GENERALLY BE OVER TOP WITH CENTRAL KS IN THE WRAP
AROUND REGION OF THIS SYSTEM. WINDS WILL BE VERY IMPRESSIVE BEHIND
THIS SURFACE LOW WITH HIGH WIND WARNING CRITERIA VERY POSSIBLE. BOTH
GFS AND NAM AGREE ON MOST SIGNIFICANT SNOW OCCURRING GENERALLY
OVER NORTHWEST PORTION OF FORECAST AREA. WILL GO WITH A BLOWING SNOW
ADVISORY FOR THE AREA THAT WAS PREVIOUSLY IN THE BLIZZARD
WATCH...AND WILL COMBINE WITH A HIGH WIND WARNING. CURRENT THINKING
IS THAT 1-3 INCHES OF SNOW WILL FALL WITH THE HIGH WIND AND REDUCED
VISIBILITIES BEING THE MAIN THREAT. THE MAIN REASON FOR NOT GOING
WITH A BLIZZARD WARNING WAS THAT CONFIDENCE WAS LOW IN REGARDS TO
MEETING THE 3 HOURS OF LESS THAN A QUARTER MILE VISIBILITIES. IN
ADDITION...WE HAVE ONLY REACHED BLIZZARD CONDITIONS ONE TIME OVER
OUR FORECAST AREA OVER THE LAST 30 YEARS. LAST BUT NOT LEAST...WILL
GO WITH A HIGH WIND WARNING FOR SOUTH CENTRAL KS. THE PEAK TIME FOR
THIS SNOW EVENT WILL BE BETWEEN 00-06Z.

SUN-WED:
THIS SYSTEM WILL QUICKLY LIFT NE WITH THE SURFACE LOW SITUATED OVER
NORTHERN MO BY 12Z SUN WITH LOW CLOUDS AND GUSTY WINDS LINGERING
OVER THE FORECAST AREA FOR SUN. THE UPPER PATTERN WILL FLATTEN OUT
AS THIS SYSTEM SHEARS OUT OVER THE OHIO VALLEY. THE GOOD NEWS IS
THAT THE AIR BEHIND THIS SYSTEM DOES NOT APPEAR TO BE TOO COLD WITH
HIGHS BACK INTO THE 40S AREA WIDE FOR MON. THE WARM UP WILL CONTINUE
INTO TUE WITH ABOVE NORMAL TEMPS EXPECTED. UPPER TROUGHING IS
EXPECTED TO COMMENCE OVER THE ROCKIES ON WED INDUCING SOME LEE
TROUGHING AND GUSTY SOUTH WINDS WHICH WILL CONTINUE ABOVE NORMAL
TEMPS FOR WED.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    57  30  45  25 /  60  50  10  10
HUTCHINSON      51  29  43  24 /  80  60  10  10
NEWTON          57  29  43  24 /  70  60  10  10
ELDORADO        57  30  43  25 /  70  50  10  10
WINFIELD-KWLD   58  32  47  27 /  60  40  10  10
RUSSELL         49  25  42  21 /  90  90  10  10
GREAT BEND      48  26  43  23 /  90  70  10  10
SALINA          49  28  40  22 /  90  80  10  10
MCPHERSON       51  29  42  23 /  80  70  10  10
COFFEYVILLE     65  32  43  25 /  80  30  10  10
CHANUTE         64  31  41  23 /  80  40  10  10
IOLA            63  30  40  23 /  80  40  10  10
PARSONS-KPPF    65  32  42  24 /  80  40  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO 6 AM CST SUNDAY
FOR KSZ032-033-047>052-067>069-082-083-091>093.

BLOWING SNOW ADVISORY FROM 3 PM THIS AFTERNOON TO 6 AM CST
SUNDAY FOR KSZ032-033-047>051.

&&
Hazardous weather outlook, Feb 24, 5:08 AM CST, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
508 AM CST SAT FEB 24 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
508 AM CST SAT FEB 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

STORMS ARE EXPECTED TO REDEVELOP BETWEEN NOON AND 4 PM FOR AREAS
SOUTHEAST OF THE KANSAS TURNPIKE. THESE STORMS WILL HAVE THE
POTENTIAL TO BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE.
GIVEN THE AMOUNT OF WIND SHEAR AND LOW LEVEL INSTABILITY...ANY STORM
THAT DEVELOPS OVER SOUTHEAST KANSAS THIS AFTERNOON WILL HAVE THE
POTENTIAL TO ALSO PRODUCE A TORNADO.

RAIN IS EXPECTED TO QUICKLY TURN TO SNOW OVER CENTRAL KANSAS LATE
THIS AFTERNOON INTO THE EVENING HOURS. THE SNOW WILL COMBINE WITH
STRONG WINDS TO CREATE NEAR BLIZZARD CONDITIONS. PLEASE SEE
LATEST BLOWING SNOW ADVISORY FOR ADDITIONAL DETAILS.

NORTHWEST WINDS ARE EXPECTED TO INCREASE LATE THIS AFTERNOON AND
TONIGHT ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. WINDS BETWEEN 30
AND 40 MPH WITH GUSTS TO 45 MPH WILL BE POSSIBLE. PLEASE SEE LATEST
HIGH WIND WARNING FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT OVER
SOUTHEAST KANSAS. AT THIS TIME IT IS TOO EARLY TO SPECULATE ON THE
SEVERITY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR
LOCATIONS SOUTHEAST OF THE KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

LAWSON

In the hours before

Local storm report, Feb 24, 1:03 PM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
103 PM CST SAT FEB 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             5 ESE NEW CAMBRIA       38.86N 97.41W
02/24/2007  E1.00 INCH       SALINE             KS   TRAINED SPOTTER

&&

LFW
Local storm report, Feb 24, 1:22 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
122 PM CST SAT FEB 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TORNADO          5 SW LUCAS              39.01N 98.60W
02/24/2007                   RUSSELL            KS   LAW ENFORCEMENT

            A TORNADO BRIEFLY TOUCHED DOWN IN A FIELD AT WEST 196TH
            STREET AND MELLARD ROAD. NO DAMAGE WAS REPORTED.

&&

SCHRECK
Local storm report, Feb 24, 1:29 PM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
129 PM CST SAT FEB 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     TSTM WND GST     3 E RUSSELL             38.89N 98.80W
02/24/2007  E60 MPH          RUSSELL            KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED 60 MPH WIND AND DIME SIZE HAIL
            AT THE 190 MILE MARKER ON INTERSTATE 70.

&&

SCHRECK
Special weather statement, Feb 24, 1:31 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
131 PM CST SAT FEB 24 2007

KSZ071-072-096-242015-
ALLEN-NEOSHO-WOODSON-
131 PM CST SAT FEB 24 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN...NEOSHO AND WOODSON COUNTIES...

AT 126 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF HUMBOLDT...OR 10 MILES EAST
OF YATES CENTER...AND MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KRC
Special weather statement, Feb 24, 2:08 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
208 PM CST SAT FEB 24 2007

KSZ032-033-242045-
LINCOLN-RUSSELL-
208 PM CST SAT FEB 24 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LINCOLN AND EASTERN RUSSELL COUNTIES...

AT 204 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STORMS MOVING INTO EASTERN LINCOLN COUNTY.  ADDITIONAL STORMS WERE
LOCATED ACROSS EASTERN RUSSELL COUNTY.  THESE STORMS WERE MOVING
SOUTHEAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KRC
Local storm report, Feb 24, 2:41 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
241 PM CST SAT FEB 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     TSTM WND GST     5 E BUNKER HILL         38.87N 98.61W
02/24/2007  E55 MPH          RUSSELL            KS   LAW ENFORCEMENT

&&

LFW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 high wind. Local standard time, as filed.

High Wind, Russell

When
February 24, 2:47 PM CST to 10:00 PM CST
Where
Russell forecast zone
Measured
52 kt (60 mph) measured gust
Injuries
0 direct, 1 indirect
Reported by
ASOS
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

A 60 mph wind gust was measured at the Russell Airport at 1519 CST. A brief period of heavy snow occurred with the strong winds, producing near zero visibility at times across the county. However, accumulations remained under one inch. A young man was injured when the vehicle he was riding in slid off Interstate 70.

High Wind, Lincoln

When
February 24, 2:50 PM CST to 10:00 PM CST
Where
Lincoln forecast zone
Measured
41 kt (47 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

High Wind, Barton

When
February 24, 6:12 PM CST to 10:00 PM CST
Where
Barton forecast zone
Measured
42 kt (48 mph) estimated sustained
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

A 54 mph wind gust was measured by KSNW Weatherlab equipment. Some power poles, power lines, and tree limbs were downed from Great Bend to Pawnee Rock. Information courtesy of the Great Bend Tribune.

High Wind, Kingman

When
February 24, 6:57 PM CST to 10:00 PM CST
Where
Kingman forecast zone
Measured
39 kt (45 mph) estimated sustained
Reported by
Broadcast Media
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

A 50 mph wind gust was measured by KSNW Weatherlab equipment.

High Wind, Rice

When
February 24, 7:15 PM CST to 10:00 PM CST
Where
Rice forecast zone
Measured
39 kt (45 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

High Wind, Harper

When
February 24, 7:15 PM CST to 10:00 PM CST
Where
Harper forecast zone
Measured
39 kt (45 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

High Wind, Ellsworth

When
February 24, 7:30 PM CST to 10:00 PM CST
Where
Ellsworth forecast zone
Measured
41 kt (47 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

High Wind, Saline

When
February 24, 7:30 PM CST to 10:00 PM CST
Where
Saline forecast zone
Measured
39 kt (45 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

High Wind, Sumner

When
February 24, 7:33 PM CST to 10:00 PM CST
Where
Sumner forecast zone
Measured
39 kt (45 mph) estimated sustained
Reported by
Broadcast Media
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

A 53 mph wind gust was measured by KSNW Weatherlab equipment.

High Wind, Reno

When
February 24, 7:48 PM CST to 10:00 PM CST
Where
Reno forecast zone
Measured
39 kt (45 mph) estimated sustained
Reported by
ASOS
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

A 52 mph wind gust was measured by the Hutchinson Airport ASOS.

High Wind, Marion

When
February 24, 8:43 PM CST to 10:00 PM CST
Where
Marion forecast zone
Measured
39 kt (45 mph) estimated sustained
Reported by
Broadcast Media
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

A 51 mph gust was measured by KSNW Weatherlab equipment.

High Wind, Sedgwick

When
February 24, 8:45 PM CST to 10:00 PM CST
Where
Sedgwick forecast zone
Measured
39 kt (45 mph) estimated sustained
Reported by
ASOS
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

A 55 mph wind gust was measured at the Wichita Mid-Continent Airport.

High Wind, Harvey

When
February 24, 8:50 PM CST to 10:00 PM CST
Where
Harvey forecast zone
Measured
39 kt (45 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

High Wind, Butler

When
February 24, 8:50 PM CST to 10:00 PM CST
Where
Butler forecast zone
Measured
39 kt (45 mph) estimated sustained
Reported by
Law Enforcement
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

High Wind, McPherson

When
February 24, 8:56 PM CST to 10:00 PM CST
Where
McPherson forecast zone
Measured
39 kt (45 mph) estimated sustained
Reported by
AWOS
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

A 51 mph gust was measured by the McPherson Airport AWOS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16407, 16429, 16433, 16423, 16409, 16425, 16436, 16437, 16427, 16417, 16416, 16424, 16420, 16421, 16412.